Ohio, 2024

Hail in Ohio, March 30, 2024

March 30, 2024 · NWS ILN · 8 events in 2 counties and zones

Isolated thunderstorms developed across central Ohio during the evening hours as a low pressure system moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated thunderstorms developed across central Ohio during the evening hours as a low pressure system moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 30, 1:58 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Mar 30, 1:58 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
258 PM EDT Sat Mar 30 2024

.SYNOPSIS...
A frontal boundary will remain in place across the region into
early next week. A series of low pressure systems riding east
along the boundary will lead to occasional chances for showers
and thunderstorms over the next several days. Some heavy rain
and strong storms may be possible, especially Monday evening and
Monday night.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Latest sfc obs has a relatively weak, albeit compact, sfc low
centered near Fort Wayne, IN, which will dart to the E through
the nrn 1/3 of OH through 00z. The earlier LLJ/WAA-induced pcpn
has since pulled to the E of the immediate ILN FA, leaving in
its wake clearer skies and breezy conditions.

As we progress through mid/late afternoon, a couple items to
note will be the breezy conditions and the potential for a few
ISO/SCT storms to develop near a corridor from Hardin to Licking
Co OH.

Breezy conditions have developed area-wide, but in particular
across the Tri-State into srn parts of WC and central OH where
more concerted clearing has evolved coinciding with the core of
a LLJ still pivoting from W to E through these areas. This is
allowing for increasingly-deep mixing through the lower part of
the profile, aiding in momentum transfer of some of these
stronger (~30kt) winds to the sfc. The potential for winds to
exceed 35kts is /very/ low at this juncture, but this deeper
mixing is helping mix out some of the sfc/LL moisture stretching
from EC IN through south-central OH, with mostly sunny skies in
these areas through late afternoon.

Further to the N, from WC OH through far nrn central OH, an axis
of slightly better LL moisture persists, immediately to the S
of the sfc low center. This better moisture, represented by
dewpoints in the lower 50s, should advect E into central OH past
21z, helping sfc-based destabilization to develop. In fact,
despite the ongoing BL mixing, the latest guidance suggests than
750-1000 J/kg of SBCAPE will develop in a corridor from WC
through central OH past 21z, with some LL convergence along this
axis as well. This is the primary area, but more specifically
from Hardin to Licking Counties and points to the E, where ISO
convective redevelopment will be favored between 20z-23z. With
sufficient sfc-based instby amidst a relatively dry BL and
robust deep-layer speed (albeit relatively unidirectional)
shear, any of the stronger cores may exhibit supercellular
structure/characteristics and will pose a potential for large
hail and isolated strong wind gusts. This threat, should it
materialize locally, will be in a relatively small spatial and
temporal capacity, especially in the 21z-22z time frame near the
Hardin to Licking axis. As we progress toward 00z and beyond,
the greatest convective coverage (and intensity) should move E
of the immediate ILN FA, with the trailing front extending back
to the WSW across the heart of the local area through the
evening hours. Some ISO SHRA may persist near this boundary
before more widespread activity develops late evening near/S of
the OH Rvr as the front continues to nudge S.

Highs this afternoon will range from the mid 70s S of I-70 to
the mid/upper 60s in WC OH where more persistent cloud cover
will keep temps a bit cooler.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Tonight will be a /relatively/ quiet period for the local area
as the aforementioned front moves into N KY and begins to stall.
This front will serve as a focus for SCT SHRA through the
overnight period, mainly near/S of the OH Rvr, with dry
conditions expected near I-70 in the firmly-post frontal
environment.

Lows tonight will range from the lower 40s in WC OH and EC IN to
the lower/mid 50s in N/NE KY amidst partly to mostly cloudy
skies.

For the daytime Sunday, the pivoting W-E oriented boundary
should begins to nudge back N as a deepening sfc low ejects E
into the central plains. This should allow for the W-E boundary
to begin to arc back to the N, especially by the afternoon as a
better LLJ nudges N in the wrn OH Vly. This should allow for the
front to move back to the N, to N of the OH Rvr, by mid/late
afternoon as LL convergence increases near and on the srn fringe
of the boundary. This will occur as a weak sfc low ripples
along the arcing boundary, with robust moisture and mass
convergence advecting N into the srn OH Vly once again.

Although there are uncertainties regarding the convective
evolution Sunday afternoon/evening, the general consensus is for
one or more clusters of storms to develop upstream in IL/IN by
mid afternoon, eventually riding the baroclinic boundary ESE
into the ILN FA late afternoon/evening. There are certainly some
indications for elevated instby to work back into the area
during this time, but the LL thermodynamic profile remains much
more in question, so there are doubts as to whether the activity
may be able to become sfc-based as it moves into the local area
Sunday evening. On the other hand, there will be ample deep-
layer and LL directional and speed shear, supporting
updraft/complex organization, suggesting that a few strong to
severe storms will be possible, especially in SE/EC IN and WC/SW
OH around 00z. At first glance, the primary concern may be
large hail given the elevated instby and more supportive
midlevel lapse rates. But -- the better LL and midlevel
thermodynamic environment could be displaced /just/ to the S of
the convection, which may ride a hair on the cool side of the
boundary. This, of course, would tend to limit the overall
severe threat, but the margins are rather thin given the
proximity of a highly-sheared environment to a pool of better
deep-layer instby just to the S. Will continue broad-brushed
mention in the HWO for now until more detail and specifics can
be added in subsequent fcst updates.

However the severe threat may, or may not, evolve Sunday
evening, widespread SHRA/TSRA activity should nudge to the ENE
through the evening/early overnight, with many spots N of the OH
Rvr and especially near the I-70 corridor favored to have some
rumbles Sunday evening/early overnight before the activity
pulls E of the immediate area during the predawn hours Monday.

Highs will range from the upper 60s in N KY to the upper 50s in
EC IN, WC OH, and central OH, with nearly-steady, temps
overnight into Monday before slightly cooler air (briefly) moves
back in toward daybreak.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The first part of the long term will continue to be active, with
multiple rounds of showers and thunderstorms into Tuesday, followed
by colder air during the mid to late week.

Beginning Monday morning, a nearly stationary boundary will be found
across the CWA, most likely extending across southern Indiana and
southern Ohio. Convection is expected to reside in the vicinity of
the front, however the exact timing of individual disturbances
remains somewhat uncertain. It is possible that there may be some
ongoing convection early Monday morning, followed by a relative lull
in the late morning/early afternoon timeframe before convection
reinvigorates by Monday evening. Timing details will need to be fine
tuned in later forecasts. In addition, the boundary will highlight
quite a temperature gradient between mid 50s in the far northern CWA
to possibly mid 70s in the southern CWA on Monday.

A more convectively active period appears likely Monday evening and
Monday night, with general agreement in another wave affecting the
Ohio Valley. Heavy rainfall could result in flooding in some areas,
and there is the potential for some storms to be strong to severe,
however there does remain uncertainty with the magnitude of the
severe risk during this time and this will also need to be resolved
in future forecasts.

By Tuesday, a trough over the Plains will move northeast toward the
Great Lakes. This will promote a surface low crossing the Ohio
Valley, along with a cold frontal passage across the CWA by Tuesday
evening. Timing of these features is still in question, but will
continue with the likelihood of showers and thunderstorms for the
bulk of Tuesday, with PoPs trending downward from west to east late
Tuesday afternoon and evening.

A closed upper low develops over the Great Lakes through the end of
the week, resulting in colder conditions over the Ohio Valley. In
fact, under cyclonic flow, not only will Wednesday be colder but
also windy with the potential for rain showers that may be mixed
with snow showers across portions of the CWA, especially after dark.
Showery and blustery conditions could persist into Thursday as well,
then as the upper low departs, drier conditions are expected on
Friday. Some moderation in temperatures is also expected for
Saturday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
The AM SHRA/TSRA activity has cleared the local area, but
additional ISO/SCT TSRA activity is expected to develop near
KCMH/KLCK between 21z-00z or so. Confidence was too low at this
juncture for any sort of VCTS or TEMPO as activity may develop
just to the N/E of the local sites. But it is mentioned here for
general awareness purposes.

A front with ISO convective activity along it will shift S
through the area between about 00z-04z, with a sharp wind shift
to out of the N area-wide. Gusty WSW winds are expected during
the daytime prior to the arrival of the front, with sustained
WSW winds of 15-20kts and gusts to 25-30kts at times. Light
northerly winds are expected in the post-frontal environment,
eventually going more easterly toward 12z and southeasterly
toward the end of the period at around 5kts or less.

VFR conditions will prevail outside of convective activity
through this evening before some MVFR CIGs attempt to
develop/advect in from the N during the predawn hours. While the
srn fringes of this MVFR deck are somewhat uncertain, did add
into nrn sites, especially after 07z. Closer to daybreak and
thereafter, some MVFR CIGs may also try to develop further S
toward KCVG/KLUK before CIGs lift/scatter slowly toward 18z
Sunday.

There may be some ISO/SCT SHRA activity around KCVG/KLUK during
the predawn hours, so have included a VCSH in the fcst for now.
However, the most overnight widespread activity should be
focused S of these sites.

Additional SHRA/TSRA are expected to develop, or move back into
the area, toward the end of KCVG 30-hr TAF around/after 21z
Sunday.

OUTLOOK...MVFR/IFR conditions possible along with a chance of
thunderstorms Sunday through Tuesday. MVFR/IFR conditions
possible on Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...KC
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...BPP
AVIATION...KC
Hazardous weather outlook, Mar 30, 1:25 PM EST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
225 PM EDT Sat Mar 30 2024

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>044-051>055-
060>064-070>074-077>082-088-311830-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Mercer-Auglaize-Darke-Shelby-Logan-Miami-
Champaign-Clark-Madison-Preble-Montgomery-Greene-Pickaway-Butler-
Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-
Pike-Scioto-
225 PM EDT Sat Mar 30 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Multiple rounds of showers and thunderstorms are expected Sunday
through Tuesday. Repeated rainfall could lead to flooding concerns,
and there is also a chance for a few strong to severe storms. Large
hail and damaging winds would be the main threat with any severe
storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ026-045-046-056-065-311830-
Hardin-Union-Delaware-Licking-Fairfield-
225 PM EDT Sat Mar 30 2024

This Hazardous Weather Outlook is for central Ohio and west central
Ohio.

.DAY ONE...Tonight.

An isolated strong to severe storm will be possible late afternoon
into early evening. Large hail and gusty winds will be primary
threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Multiple rounds of showers and thunderstorms are expected Sunday
through Tuesday. Repeated rainfall could lead to flooding concerns,
and there is also a chance for a few strong to severe storms. Large
hail and damaging winds would be the main threat with any severe
storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 30, 4:42 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
542 PM EDT Sat Mar 30 2024

OHZ045-046-055-056-302215-
Licking OH-Delaware OH-Union OH-Franklin OH-
542 PM EDT Sat Mar 30 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHERN FRANKLIN...
DELAWARE...NORTHWESTERN LICKING...SOUTHEASTERN UNION AND NORTHEASTERN
MADISON COUNTIES IN CENTRAL OHIO THROUGH 615 PM EDT...

At 542 PM EDT, strong thunderstorms were located along a line
extending from near Sparta to Marysville, moving east at 35 mph.

HAZARD...Winds gusts up to 35 mph and half inch hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Columbus, Dublin, Westerville, Delaware, Upper Arlington, Marysville,
Worthington, Powell, Johnstown, Sunbury, Plain City, Utica, New
California, Polaris, Shawnee Hills, Galena, Ostrander, Riverlea,
Hartford, and Alum Creek State Park.

This includes I-71 in Ohio between mile markers 117 and 138.

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4024 8234 4005 8307 4009 8321 4011 8321
      4011 8326 4021 8343 4036 8291 4035 8275
      4028 8275 4027 8248 4025 8248
TIME...MOT...LOC 2142Z 285DEG 29KT 4037 8276 4020 8338

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...35 MPH

Aiena

The radar

The Cincinnati radar (KILN), 103 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Franklin

When
March 30, 5:00 PM EST to 5:02 PM EST
Where
Franklin County, 1.06 mi W of Mt Air
Measured
0.75 in hail
Reported by
Public
Coordinates
40.130, -83.050

Hail, Franklin

When
March 30, 5:10 PM EST to 5:12 PM EST
Where
Franklin County, 0.69 mi S of Westerville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.110, -82.920

Hail, Licking

When
March 30, 5:14 PM EST to 5:16 PM EST
Where
Licking County, 0.69 mi S of Chatham
Measured
0.75 in hail
Reported by
Public
Coordinates
40.140, -82.450

Hail, Franklin

When
March 30, 5:19 PM EST to 5:21 PM EST
Where
Franklin County, 2.1 mi NW of Headleys Corners
Measured
0.75 in hail
Reported by
Public
Coordinates
40.070, -82.850

Hail, Licking

When
March 30, 5:36 PM EST to 5:38 PM EST
Where
Licking County, 0.87 mi NW of Hebron
Measured
0.75 in hail
Reported by
Public
Coordinates
39.980, -82.510

Hail, Franklin

When
March 30, 5:38 PM EST to 5:40 PM EST
Where
Franklin County, 0.53 mi E of Bexley
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.970, -82.910

Hail, Licking

When
March 30, 5:39 PM EST to 5:41 PM EST
Where
Licking County, 0.69 mi N of Buckeye Lake
Measured
1.25 in hail
Reported by
Public
Coordinates
39.940, -82.480

Hail, Licking

When
March 30, 5:45 PM EST to 5:47 PM EST
Where
Licking County, 0.87 mi SW of National Rd
Measured
0.75 in hail
Reported by
Public
Coordinates
39.940, -82.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1160979, 1160980, 1160981, 1160982, 1160983, 1160984, 1160985, 1160986.